Journal of Global Optimization

, Volume 56, Issue 2, pp 399–416 | Cite as

Multiple critical points for non-differentiable parametrized functionals and applications to differential inclusions

  • Nicuşor Costea
  • Csaba Varga


In this paper we deal with a class of non-differentiable functionals defined on a real reflexive Banach space X and depending on a real parameter of the form \({\mathcal{E}_\lambda(u)=L(u)-(J_1\circ T)(u)-\lambda (J_2\circ S)(u)}\), where \({L:X \rightarrow \mathbb R}\) is a sequentially weakly lower semicontinuous C 1 functional, \({J_1:Y\rightarrow\mathbb R, J_2:Z\rightarrow \mathbb R}\) (Y, Z Banach spaces) are two locally Lipschitz functionals, T : XY, S : XZ are linear and compact operators and λ > 0 is a real parameter. We prove that this kind of functionals posses at least three nonsmooth critical points for each λ > 0 and there exists λ* > 0 such that the functional \({\mathcal{E}_{\lambda^\ast}}\) possesses at least four nonsmooth critical points. As an application, we study a nonhomogeneous differential inclusion involving the p(x)-Laplace operator whose weak solutions are exactly the nonsmooth critical points of some “energy functional” which satisfies the conditions required in our main result.


Nonsmooth critical point Locally Lipschitz functional p(x)-Laplace operator Multiplicity Differential inclusion Steklov-type boundary condition 

Mathematics Subject Classification (2000)

58K05 47J30 58E05 34A60 47J22 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adly S., Buttazzo G., Théra M.: Critical points for nonsmooth energy functions and applications. Nonlinear Anal. 32, 711–718 (1998)CrossRefGoogle Scholar
  2. 2.
    Babuška, I., Osborn, J.: Eigenvalue problems. Handbook of Numerical Analysis, vol. 2, pp. 641–787. North-Holland, Amsterdam (1991)Google Scholar
  3. 3.
    Brezis H.: Analyse Fonctionnelle: Théorie et Applications. Masson, Paris (1992)Google Scholar
  4. 4.
    Chang K.-C.: Variational methods for non-differentiable functionals and their applications to partial differential equations. J. Math. Anal. Appl. 80, 102–129 (1981)CrossRefGoogle Scholar
  5. 5.
    Clarke F.H.: Optimization and Nonsmooth Analysis. Wiley, New York (1983)Google Scholar
  6. 6.
    Edmunds D.E., Lang J., Nekvinda A.: On L p(x) norms . Proc. R. Soc. Lond. Ser. A. 455, 219–225 (1999)CrossRefGoogle Scholar
  7. 7.
    Edmunds D.E., Rákosník J.: Density of smooth functions in W k, p(x)(Ω). Proc. R. Soc. Lond. Ser. A. 437, 229–236 (1992)CrossRefGoogle Scholar
  8. 8.
    Edmunds D.E., Rákosník J.: Sobolev embedding with variable exponent. Studia Math. 143, 267–293 (2000)Google Scholar
  9. 9.
    Fan X., Shen J., Zhao D.: Sobolev embedding theorems for spaces W k, p(x)(Ω). J. Math. Anal. Appl. 262, 749–760 (2001)CrossRefGoogle Scholar
  10. 10.
    Fan X.L., Zhang Q.H.: Existence of solutions for p(x)-Laplacian Dirichlet problem. Nonlinear Anal. TMA. 52, 1843–1853 (2003)CrossRefGoogle Scholar
  11. 11.
    Fan X.L., Zhao D.: On the Spaces L p(x)(Ω) and W m, p(x)(Ω). J. Math. Anal. Appl. 263, 424–446 (2001)CrossRefGoogle Scholar
  12. 12.
    Faraci, F., Iannizzotto, A.: Three nonzero periodic solutions for a differential inclusion. Disc. Cont. Dyn. Sys. Ser. S (in press)Google Scholar
  13. 13.
    Fernández Bonder J., Rossi J.D.: Existence results for the p-Laplacian with nonlinear boundary conditions. J. Math. Anal. Appl. 263(1), 195–223 (2001)CrossRefGoogle Scholar
  14. 14.
    Gilbert R.P., Panagiotopoulos P.D., Pardalos P.M.: From Convexity to Nonconvexity. Nonconvex Optimization Applications. Vol. 55. Kluwer, Dordrecht (2001)CrossRefGoogle Scholar
  15. 15.
    Kováčik O., Rákosník J.: Spaces L p(x) and W 1,p(x). Czechoslovak Math. J. 41, 592–618 (1991)Google Scholar
  16. 16.
    Kristály A., Marzantowicz A., Varga Cs.: A non-smooth three critical points theorem with applications in differential inclusions. J. Glob. Optim. 46, 49–62 (2010)CrossRefGoogle Scholar
  17. 17.
    Kristály A., Rădulescu V., Varga Cs.: Variational Principles in Mathematical Physics, Geometry, and Economics: Qualitative Analysis of Nonlinear Equations and Unilateral Problems, Encyclopedia of Mathematics and its Applications, No. 136. University Press, Cambridge (2010)Google Scholar
  18. 18.
    Lebourg G.: Valeur moyenne pour gradient généralisé. C. R. Acad. Sci. Paris 281, 795–797 (1975)Google Scholar
  19. 19.
    Martinez S., Rossi J.D.: Isolation and simplicity for the first eigenvalue of the p-Laplacian with a nonlinear boundary condition. Abstr. Appl. Anal. 7(5), 287–293 (2002)CrossRefGoogle Scholar
  20. 20.
    Mihăilescu M., Rădulescu V.: A multiplicity result for a nonlinear degenerate problem arising in the theory of electrorheological fluids. Proc. R. Soc. Lond. Ser. A. 462, 2625–2641 (2006)CrossRefGoogle Scholar
  21. 21.
    Motreanu D.: Existence of critical points in a general setting. Set-Valued Anal. 3, 295–305 (1995)CrossRefGoogle Scholar
  22. 22.
    Motreanu D., Varga Cs.: Some critical point results for locally Lipschitz functionals. Comm. Appl. Nonlinear Anal. 4, 17–33 (1997)Google Scholar
  23. 23.
    Motreanu D., Rădulescu V.: Existence results for inequality problems with lack of convexity. Numer. Funct. Anal. Optimiz. 21(7-8), 869–884 (2000)CrossRefGoogle Scholar
  24. 24.
    Motreanu D., Rădulescu V.: Variational and Non-variational Methods in Nonlinear Analysis and Boundary Value Problems. Kluwer, Dordrecht (2003)CrossRefGoogle Scholar
  25. 25.
    Motreanu D., Panagiotopoulos P.D.: Minimax Theorems and Qualitative Properties of the Solutions of Hemivariational Inequalities. Kluwer, Dordrecht (1999)Google Scholar
  26. 26.
    Musielak J.: Orlicz Spaces and Modular Spaces, Lecture Notes in Mathematics,(1034). Springer, Berlin (1983)Google Scholar
  27. 27.
    Pardalos P.M., Rassias T.M., Khan A.A.: Nonlinear Analysis and Variational Problems, Springer Optimization and Its Applications, (35). Springer, Berlin (2010)CrossRefGoogle Scholar
  28. 28.
    Rădulescu V.: Mountain pass theorems for non-differentiable functions and applications. Proc. Jpn. Acad. Ser. A. 69, 193–198 (1993)CrossRefGoogle Scholar
  29. 29.
    Ricceri B.: Multiplicity of global minima for parametrized functions. Rend. Lincei Math. Appl. 21, 47–57 (2010)CrossRefGoogle Scholar
  30. 30.
    Ricceri B.: A class of nonlinear eigenvalue problems with four solutions. J. Nonlinear Convex Anal. 11(3), 503–511 (2010)Google Scholar

Copyright information

© Springer Science+Business Media, LLC. 2011

Authors and Affiliations

  1. 1.Institute of Mathematics “Simion Stoilow” of the Romanian AcademyBucharestRomania
  2. 2.Department of Mathematics and its ApplicationsCentral European UniversityBudapestHungary
  3. 3.Faculty of Mathematics and Computer ScienceBabeş-Bolyai UniversityCluj-NapocaRomania

Personalised recommendations